Washington, 2007

Hail in Washington, May 3, 2007

May 3, 2007 · NWS PDT · 1 event in 1 county or zone

A thunderstorm produced brief large hail just northeast of White Swan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A thunderstorm produced brief large hail just northeast of White Swan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 3, 1:59 PM PST, 51 minutes earlier.

Area forecast discussion, May 3, 1:59 PM PST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
259 PM PDT THU MAY 3 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...SCATTERED SHOWERS ARE
MOVING EASTWARD THROUGH THE BLUE MOUNTAINS AND FOOTHILLS IN WESTERLY
FLOW ALOFT. A FEW ISOLATED SHOWERS CAN BE EXPECTED UNTIL EARLY THIS
EVENING WITH THE SHOWERS. AN UPPER LEVEL SHORT WAVE IS PROGGED TO
MOVE ACROSS THE FORECAST AREA THIS AFTERNOON DURING THE PERIOD OF
STRONGEST SURFACE HEATING. A COLD POOL ALOFT WITH TEMPERATURES AT
18K FEET IS AROUND -31 DEGREES CELSIUS SUGGESTING LAPSE RATES WILL
STEEPEN THIS AFTERNOON AND SUPPORT CONVECTION. THUS LOOK FOR SHOWERS
DEVELOPING TOWARD LATE THIS MORNING AND INCREASING IN AREAL COVERAGE
OVER THE MOUNTAINS THIS AFTERNOON. A FEW ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON. THE ATMOSPHERE WILL STABILIZE AFTER SUNSET
SO SHOWERS SHOULD TAPER OFF EARLY THIS EVENING. HIGH PRESSURE WILL
BUILD SLOWLY OVER THE REGION FRIDAY AND SATURDAY.  POLAN

&&

.LONG TERM...SUNDAY THROUGH THURSDAY...A RIDGE WILL REMAIN OVER THE
PACIFIC NORTHWEST SUNDAY WITH SUBSIDENCE FROM THE RIDGE PRODUCING
DRIER AND WARMER CONDITIONS. A SERIES OF VERY WEAK WAVES WILL ERODE
THE RIDGE MONDAY AND PUSH IT EAST TUESDAY AND WEDNESDAY...BUT THE
WAVES ARE SO WEAK THE EFFECTS WILL BE TO LOWER TEMPERATURES AND
INCREASE MID AND HIGH CLOUDS. A FEW MOUNTAIN SHOWERS ARE POSSIBLE
WITH EACH WAVE...PARTICULARLY IN THE WASHINGTON CASCADES. BY
THURSDAY A SLIGHTLY STRONGER WAVE MAY TRIGGER MORE WIDESPREAD
MOUNTAIN SHOWERS. CONFIDENCE IS LOW IN DETAILS SINCE MINOR
VARIATIONS IN STRENGTH OR TIMING OF A WAVE WILL INFLUENCE ITS IMPACT
STRONGLY.  COONFIELD

&&

.AVIATION...PREVIOUS DISCUSSION...CUMULUS CLOUDS ARE STARTING TO
BUILD OVER MOST OF OREGON AND HIGHER TERRAIN IN SOUTHEAST
WASHINGTON. BY 21Z THESE WILL DEVELOP INTO SCATTERED SHOWERS AND A
FEW THUNDERSTORMS AND LAST THROUGH THIS EVENING. CEILINGS WILL BE
SCT-BKN 040-060. A FEW OF THE HEAVIER SHOWERS MAY CREATE 3-5 SM
VISIBILITIES. GUSTY WINDS WILL DEVELOP ACROSS THE COLUMBIA
BASIN..PARTICULARLY PDT AND ALW AND IN VICINITY OF SHOWERS. SHOWERS
WILL TAPER OFF 03-06Z...BUT CLOUD COVER WILL LINGER THROUGH THE
NIGHT. 76

.PRELIMINARY POINT TEMPS/POPS...
PDT  33  50  36  61 /  30  20  10  10
ALW  36  58  39  67 /  30  10  10  10
PSC  38  63  38  68 /  20  10  10   0
YKM  28  60  35  64 /  20  10   0   0
HRI  36  60  37  64 /  30  10  10   0
ELN  34  57  36  61 /  20  10  10   0
RDM  25  51  26  62 /  40  40  10  10
LGD  30  50  29  61 /  20  30  10  10
GCD  29  51  29  63 /  20  30  10  10
DLS  36  59  36  66 /  20  30  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/76/76
Hazardous weather outlook, May 3, 3:10 AM PST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
410 AM PDT THU MAY 3 2007

CORRECTED WORDING IN DAY ONE TEXT

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-041045-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
410 AM PDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A LARGE LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL CONTINUE
TO BRING SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REGION TODAY
AND THIS EVENING.  THE MAIN THREAT WITH THUNDERSTORMS WILL BE SMALL
HAIL...OCCASIONAL LIGHTNING...AND GUSTY WINDS. SNOW LEVELS WILL
RANGE FROM 4500 TO 5500 FEET TODAY...AND LIGHT ACCUMULATIONS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE LOW PRESSURE SYSTEM WILL MOVE INTO IDAHO LATE FRIDAY WITH
SHOWERS DIMINISHING FRIDAY NIGHT.  DRY CONDITIONS ARE FORECAST
THROUGH THE WEEKEND AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WITH THUNDERSTORMS TODAY AND THIS
EVENING.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, May 3, 11:20 AM PST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1220 PM PDT THU MAY 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             2 W REDMOND             44.25N 121.21W
05/03/2007  M0.50 INCH       DESCHUTES          OR   TRAINED SPOTTER

&&

JAS

The radar

The Pendleton radar (KPDT), 162 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yakima

When
May 3, 2:50 PM PST
Where
Yakima County, 2 mi NE of White Swan
Measured
0.88 in hail
Reported by
Public
Coordinates
46.400, -120.690

School bus driver reported hail up to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26507.